Glasnik Matematicki, Vol. 45, No.2 (2010), 525-530.

ON INVERSE LIMITS OF COMPACT SPACES. CORRECTION OF A PROOF

Sibe Mardešić

Department of Mathematics, University of Zagreb, P.O.Box 335, 10 002 Zagreb, Croatia
e-mail: smardes@math.hr


Abstract.   For a compact Hausdorff space X and an ANR for metrizable spaces M, one considers the space MX of all mappings from X to M, endowed with the compact-open topology. Since a mapping f: X' → X induces a natural mapping Mf : MX → MX', an inverse system of compact Hausdorff spaces X determines a direct system M X of spaces as well as the corresponding direct system of singular homology groups Hn(M X;G). There is a natural isomorphism between the direct limit dir lim Hn(M X;G) and the singular homology group Hn(MX;G), where X= inv lim X. This continuity theorem, used by some authors, was published more than 50 years ago. Unfortunately, the author discovered a serious error in the proofs of two lemmas on which the result depended. The present paper gives new correct proofs of these lemmas.

2000 Mathematics Subject Classification.   54C35, 54B35, 54C55, 55N10.

Key words and phrases.   Homology of spaces of mappings, compact Hausdorff space, absolute neighborhood retract, absolute neighborhood extensor, direct system, inverse system.


Full text (PDF) (free access)

DOI: 10.3336/gm.45.2.17


References:

  1. S. A. Antonyan, Retraction properties of an orbit space (Russian), Mat. Sb. (N.S.) 137(179) (1988), 300-318, 432; translation in Math. USSR-Sb. 65 (1990), 305-321.
    MathSciNet     CrossRef

  2. S. A. Antonyan, The existence of a slice for an arbitrary compact transformation group (Russian), Mat. Zametki 56 (1994), 3-9, 157; translation in Math. Notes 56 (1994), 1101-1104.
    MathSciNet     CrossRef

  3. R. Arens, Extensions of functions on fully normal spaces, Pacific J. Math. 2 (1952), 11-22.
    MathSciNet     CrossRef

  4. A. V. Arhangelskiui, On a class of spaces containing all metric and all locally bicompact spaces (Russian), Dokl. Akad. Nauk SSSR 151 (1963), 751-754.
    MathSciNet    

  5. S. A. Bogatyui and V. A. Kalinin, The movability of relatively different classes of spaces (Russian) Mat. Zametki 21 (1977), 125-132.
    MathSciNet    

  6. J. Dugundji, An extension of Tietze's theorem, Pacific J. Math. 1 (1951), 353-367.
    MathSciNet     CrossRef

  7. S.-T. Hu, Theory of retracts, Wayne State Univ. Press, Detroit 1965.

  8. D. S. Kahn, J. Kaminker and C. Schochet, Generalized homology theories on compact metric spaces, Michigan Math. J. 24 (1977), 203-224.
    MathSciNet     CrossRef

  9. S. T. Lin, Fixed point properties and inverse limit spaces, Pacific J. Math. 25 (1968) 117-122.
    MathSciNet     CrossRef

  10. Ju. T. Lisica, Extension of continuous mappings and a factorization theorem (Russian), Sibirsk. Mat. Ž. 14 (1973), 128-139, 237.
    MathSciNet    

  11. S. Mardešić, On the homology of function spaces, Glasnik Mat.-Fiz. Astr. Ser. II 11 (1956), 169-242.
    MathSciNet    

  12. S. Mardešić, On inverse limits of compact spaces, Glasnik Mat.-Fiz. Astr. Ser. II 13 (1958), 249-255.
    MathSciNet    

  13. S. Mardešić, Strong shape and homology, Springer, Berlin, 2000.
    MathSciNet    

  14. S. Mardešić and J. Segal, Shape theory, North-Holland Publ. Comp., Amsterdam, 1982.
    MathSciNet    

  15. L. D. Mdzinarishvili, On exact homology, in Geometric topology and shape theory (Dubrovnik, 1986), Lecture Notes in Math. 1283, Springer, Berlin, 1987, 164-182.
    MathSciNet    

  16. J. Milnor, On the Steenrod homology theory, Mimeographed Notes, Berkeley, 1960.

  17. M. Wojdislawski, Rétracts absolus et hyperespaces des continus, Fund. Math. 32 (1939), 184-192.

Glasnik Matematicki Home Page